April 13, 1963


JAMA. 1963;184(2):143-144. doi:10.1001/jama.1963.03700150097019

Some recent clinical observations on pharmacological effects of tetracycline and its breakdown products merit the serious attention of the practicing physician. In this issue of The Journal (p 111) and in recent publications elsewhere,1, 2 striking clinical changes have been noted in patients given accepted therapeutic dosages of this group of antibiotics. In the set of circumstances described in this issue, Frimpter and associates by astute observations and association have linked the development of a reversible "Fanconi-like" syndrome to the use of preparations which had deteriorated when subjected to adverse environmental conditions or storage beyond the expiration date. In three patients there developed a similar clinical picture with nausea and vomiting, acidosis, proteinuria, glycosuria, and a gross aminoaciduria. All three recovered. It is our understanding that similar findings have been made by others. Cooperation between the clinicians and the manufacturer has led to the tentative conclusion that epianhydrotetracycline or

First Page Preview View Large
First page PDF preview
First page PDF preview